Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Wilmington, OH

May 20, 2017Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 20, 2017, 5:47 PM EDT for Lewis County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 5:47 PM EDT (21:47 UTC)
Expired
May 20, 2017, 8:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:35 PM EDTFLASH FLOOD3 Ssw Harris, KYWATER REPORTED FLOWING OVER A PART OF LAUREL CREEK RD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WGUS51 KILN 202147
FFWILN
KYC135-210045-
/O.NEW.KILN.FF.W.0024.170520T2147Z-170521T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
547 PM EDT SAT MAY 20 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Lewis County in northeastern Kentucky...

* Until 845 PM EDT.

* At 545 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. 1 to 1.5 inches of rain has 
  already fallen. Heavy rain from thunderstorms continues to fall 
  with another 1 to 2 inches inches possible through 730 pm EDT. 
  Runoff from this excessive rainfall will cause flash flooding to 
  occur.

* Some locations that will experience flooding include...
  Vanceburg, Head of Grassy, Camp Dix, Stricklett, Harris,
  Kinniconick and Emerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3839 8340 3840 8342 3839 8344 3859 8335
      3861 8332 3860 8329 3862 8325 3853 8324
      3853 8315 3850 8317 3849 8319 3847 8319
      3843 8324 3835 8324 3834 8323 3832 8328
      3833 8332 3832 8335

$$

Hickman
2 follow-up statements
750 
WGUS71 KILN 202233
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
633 PM EDT SAT MAY 20 2017

KYC135-210045-
/O.CON.KILN.FF.W.0024.000000T0000Z-170521T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
633 PM EDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING FOR southeastern Lewis County REMAINS IN
EFFECT Until 845 PM EDT...

At 631 PM EDT, radar indicated that thunderstorms had produced heavy
rain across the warned area. Up to three inches of rain have already 
fallen. An additional inch is possible through 845 pm EDT. Runoff 
from this excessive rainfall will cause flash flooding to occur.

Some locations that will experience flooding include...
Vanceburg, Head of Grassy, Camp Dix, Stricklett, Harris, Kinniconick
and Emerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3839 8340 3840 8342 3839 8344 3859 8335
      3861 8332 3860 8329 3862 8325 3853 8324
      3853 8315 3850 8317 3849 8319 3847 8319
      3843 8324 3835 8324 3834 8323 3832 8328
      3833 8332 3832 8335

$$

AR
725 
WGUS71 KILN 210036
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
836 PM EDT SAT MAY 20 2017

KYC135-210046-
/O.EXP.KILN.FF.W.0024.000000T0000Z-170521T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
836 PM EDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING FOR southeastern Lewis County WILL EXPIRE
AT 845 PM EDT...

The heavy rain has ended and flooding is no longer expected to pose a
threat.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3839 8340 3840 8342 3839 8344 3859 8335
      3861 8332 3860 8329 3862 8325 3853 8324
      3853 8315 3850 8317 3849 8319 3847 8319
      3843 8324 3835 8324 3834 8323 3832 8328
      3833 8332 3832 8335

$$

Hickman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:52 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 20, 3:52 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
352 PM EDT Sat May 20 2017

.SYNOPSIS...
A warm front will progress northward through the area tonight
allowing for scattered showers and thunderstorms. Some of the storms
may contain heavy rain and gusty winds. Showers and thunderstorms
will persist through Sunday afternoon when a cold front sweeps
through the region. High pressure will build in for the beginning
of the week offering drier and cooler conditions.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Mid/upper level low over the central plains to lift northeast
into the western Great Lakes tonight. Upstream ridge axis to
shift east with the flow backing in response to this system
with an increase in moisture. Convective s/w aided the
development of elevated convection in west central Ohio. This
activity will continue pivoting northeast out of ILN/s FA early
this evening.

East-west oriented frontal boundary has stalled across northern
KY. This front will begin to lift north this evening and push
across ILN/s fa into southern Lower Mi overnight. Moderate
instability has led to the develop of scattered storms over
ILN/s southwest counties invof the warm front. 30-40 kt 0-6km
bulk shear will support some organization to storms these
storms. Downdraft cape 800-900 j/kg suggests the potential for
a few of the stronger updrafts to produce strong to damaging
wind gusts. As this activity moves north away from the genesis
region of more favorable instability it is expected to weaken
some.

Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. 925 mb favorable axis of
convergence develops into eastern Indiana/western Ohio by 06Z.
Moisture increases with an axis of pw/s values of 1.6 to 1.7
inches. These values are 175 percent of normal. Therefore
potential for heavy rain and flooding will exist. Have
categorical pops developing overnight with this feature. In warm
sector and high moist environment have mild lows in the mid and
upper 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Expect ongoing convection associated with pre-frontal sfc trof
Sunday morning. With pw/s of 1.6 to 1.7 inches, the potential
for heavy rain and flooding will exist. The cold front will be
slow to push through the region Sunday, which will provide a
continued threat for storms. Instability is expected to be
marginal. Highs on Sunday will be in the mid and upper 70s.

A chance of pcpn will linger in the eastern counties Sunday
evening before ending. Lows Sunday night will range from the
lower 50s west to the mid/upper 50s east.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The ILN CWA will be in a dry period of cold advection starting on
Monday morning, with a cold front moving east of the region, as a
brief period of surface high pressure ensues. Though clearing skies
are expected, the cooler air mass will result in a drop in max temps
from Sunday to Monday, with highs in the upper 60s to around 70.

With upper level low pressure north of the Great Lakes, the general
flow pattern will gradually amplify, as the parent low spawns an
another upper trough over the middle Mississippi Valley. Though
there is decent agreement between models that most of the southern
stream moisture will remain near and east of the Appalachian
mountains, attention for the middle Ohio Valley will turn to the
forcing just ahead of the low, which will result in gradually
increasing precipitation chances from Tuesday afternoon through
Wednesday morning. 00Z/06Z/12Z runs have forced a shift in the
period of highest PoPs, now focused mainly on Wednesday. There has
also been a general trend slower with the eastward progression of
the upper low, which is unsurprising for closed upper systems in
May. PoPs have been held back a little more significantly on
Thursday, with slight chances introduced as well for Friday. This
system will also result in a period of cooler temperatures for
Wednesday and Thursday, possibly improving more significantly by
Friday (unless the low continues to hang around through the end of
the week).

Behind the low, though timing confidence is marginal, there is high
confidence that the overall pattern will switch to ridging over the
southeastern states through the southern Great Lakes. This will
allow for another round of increasing temperatures.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Surface front has pushed south of the TAF sites across northern
KY and become quasi-stationary. Low clouds and fog north of this
boundary which developed this morning are slowly improving and
expect VFR cigs and vsbys in next hour.
Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. Have brought in prevailing
showers and VCTS with CIGS dropping to MVFR category.

Moderate instability develops with scattered showers and
thunderstorms developing invof of this front as it pivots north
thru the afternoon into this evening. These storms will have
potential for heavy rain/strong to severe winds and have MVFR
CIGs with IFR vsbys. Brief IFR CIGs during storms will also be
possible.

Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. Have brought in prevailing
showers and VCTS with CIGS dropping to MVFR category.

Front to push east of the TAF sites Sunday afternoon with
conditions improving.

OUTLOOK...MVFR ceilings lingering Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, May 20, 11:33 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1133 AM EDT Sat May 20 2017

OHZ026-034-035-044>046-055-056-065-074-211545-
Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Franklin OH-Licking-
Fairfield-Hocking-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected today with the best coverage
this afternoon. An isolated storm could reach strong to severe
limits. Damaging winds would be the primary severe weather threat,
although isolated large hail can not be ruled out. Another round of
strong thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-043-051>054-060>064-
070>073-077>082-088-211545-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Miami-Champaign-
Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-
Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely today with the best coverage this afternoon.
Strong to severe thunderstorms will be possible mainly this
afternoon. Damaging winds will be the primary severe weather threat,
although isolated large hail can not be ruled out. Thunderstorms will
also be capable of producing locally heavy rainfall which may lead
to some flooding issues. Another round of strong to severe
thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 20, 4:26 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT MAY 20 2017

KYZ094-202100-
Owen KY-
426 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWEN COUNTY UNTIL
500 PM EDT...

At 426 PM EDT, radar indicated a strong thunderstorm 8 miles
northeast of Frankfort, moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Monterey, Natlee, Elk Lake, Beechwood, New Columbus and Harmony.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3835 8481 3835 8482 3836 8484 3836 8487
      3837 8487 3838 8490 3850 8484 3850 8469
      3845 8461 3837 8471 3835 8476 3834 8479
TIME...MOT...LOC 2026Z 205DEG 25KT 3831 8480

Hatzos
Local storm report, May 20, 4:27 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 NW TURKEY CREEK LAKE  38.74N 83.20W
05/20/2017  E0.88 INCH       SCIOTO             OH   PUBLIC

&&

ALANR
Special weather statement, May 20, 4:37 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
437 PM EDT SAT MAY 20 2017

OHZ079-081-202115-
Adams OH-Brown OH-
437 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND WEST
CENTRAL ADAMS COUNTIES UNTIL 515 PM EDT...

At 437 PM EDT, radar indicated a strong thunderstorm near Ripley,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rainfall...

Locations impacted include...
Georgetown, West Union, Seaman, Decatur, Russellville, Cherry Fork
and Redoak.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3873 8380 3885 8392 3895 8358 3880 8355
TIME...MOT...LOC 2037Z 232DEG 18KT 3882 8378

Hatzos
Special weather statement, May 20, 4:52 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
452 PM EDT SAT MAY 20 2017

KYZ097-099-OHZ079-202115-
Mason KY-Bracken KY-Brown OH-
452 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN AND SOUTHWESTERN BROWN COUNTIES UNTIL 515 PM
EDT...

At 451 PM EDT, radar indicated a strong thunderstorm near Augusta,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...

Locations impacted include...
Maysville, Georgetown, Ripley, Augusta, Brooksville, Dover,
Higginsport, Germantown, Minerva, Parina, South Ripley, Chatham,
Tuckahoe, Stoney Point and AA Highway at State Route 19.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3862 8402 3865 8409 3879 8403 3887 8394
      3885 8384 3874 8377 3864 8389
TIME...MOT...LOC 2051Z 217DEG 20KT 3871 8399

Hatzos
Special weather statement, May 20, 5:17 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
517 PM EDT SAT MAY 20 2017

OHZ081-202145-
Adams OH-
517 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ADAMS COUNTY UNTIL 545
PM EDT...

At 517 PM EDT, radar indicated a strong thunderstorm near Seaman,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...

Locations impacted include...
Peebles, Winchester, Seaman, Cherry Fork, Dunkinsville, May Hill,
Smoky Corners, Locust Grove and Serpent Mound.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3894 8368 3904 8352 3906 8339 3905 8332
      3893 8327 3882 8350 3879 8367
TIME...MOT...LOC 2117Z 228DEG 29KT 3890 8359

Hatzos
Special weather statement, May 20, 5:23 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
523 PM EDT SAT MAY 20 2017

KYZ100-202200-
Lewis KY-
523 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 600
PM EDT...

At 523 PM EDT, radar indicated a strong thunderstorm over Camp Dix,
moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Garrison, Harris, Rexton,
Kinniconick, Tannery and Emerson.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3832 8336 3839 8340 3839 8343 3860 8331
      3860 8329 3863 8325 3862 8321 3862 8315
      3867 8312 3867 8309 3860 8307 3854 8312
      3854 8314 3849 8319 3847 8319 3843 8324
      3834 8323 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 2123Z 188DEG 19KT 3851 8328

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:11 PM EDTSpecial Weather StatementILNLewis19 min
May 20, 2:15 PM EDTSpecial Weather StatementILNBoone, Kenton30 min
May 20, 2:16 PM EDTSpecial Weather StatementILNBracken29 min
May 20, 2:42 PM EDTSpecial Weather StatementILNCampbell, Kenton33 min
May 20, 2:56 PM EDTSevere Thunderstorm WarningILNBoone, Campbell, Kenton20 min
May 20, 2:58 PM EDTSpecial Weather StatementILNMason32 min
May 20, 4:26 PM EDTSpecial Weather StatementILNOwen34 min
May 20, 4:34 PM EDTAreal Flood AdvisoryILNBracken, Mason3 hr
May 20, 4:43 PM EDTAreal Flood AdvisoryILNLewis3 hr
May 20, 4:52 PM EDTSpecial Weather StatementILNBracken23 min
May 20, 4:57 PM EDTFlash Flood WarningILNLewis3 hr
May 20, 5:23 PM EDTSpecial Weather StatementILNLewis37 min
May 20, 6:05 PM EDTAreal Flood AdvisoryILNBracken, Pendleton3 hr
May 20, 6:59 PM EDTAreal Flood AdvisoryILNCampbell, Pendleton3 hr
May 20, 7:07 PM EDTSevere Thunderstorm WarningILNCarroll38 min
May 20, 7:51 PM EDTSpecial Weather StatementILNCarroll, Gallatin24 min
May 20, 7:57 PM EDTAreal Flood AdvisoryILNBoone, Carroll, Gallatin, Owen3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.